Kentucky, 2003

Hail and Damaging Wind in Kentucky, May 4, 2003

May 4, 2003 · NWS PAH · 8 events in 5 counties and zones

One of the most destructive hailstorms on record in far western Kentucky began near the Mississippi River just south of Cairo, Illinois. The storm moved east across Ballard County, producing quarter-size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One of the most destructive hailstorms on record in far western Kentucky began near the Mississippi River just south of Cairo, Illinois. The storm moved east across Ballard County, producing quarter-size hail. One-inch diameter hail was reported on U.S. Highway 60 at mile marker 7, near Barlow. Hailstones grew larger as the storm crossed McCracken County, pounding the southwest side of Paducah and Lone Oak with hail from golf ball to tennis ball size. Thousands of vehicles were dented, and hail broke some windshields, including the windshield of a deputy sheriff's vehicle. The roofs of hundreds of buildings sustained at least minor damage. The only known injury occurred in Paducah, when a woman leaving church received cuts and abrasions from hailstones. She was treated at a local hospital. As the storm continued east across northern Marshall County, hail up to baseball size broke the windshields of many vehicles and damaged the siding and roofing of homes. A downburst with estimated 80 MPH winds began along Highway 641 and continued east for 3 miles toward Kentucky Lake. Numerous trees were blown down, some of which landed on houses. In Lyon County, the storm produced golf-ball hail east of Barkley Dam before finally weakening. Although total damage estimates as reported by insurance companies are in the tens of millions of dollars, the exact amount will never be known.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 2:20 AM CST, 8 hours earlier.

Area forecast discussion, May 4, 2:20 AM CST, 8 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

HIGH CIRRUS PRESENTLY SHOULD QUICKLY GIVE WAY TO LOWER CLOUDINESS
TODAY AS A SIGNIFICANT S/WV APPROACHES THE FCST AREA. A CLOSED SFC
LOW IS ALSO PROGGED TO SWEEP ACROSS THE UPPER MIDWEST. GFS/ETA ARE
FAIRLY SIMILIAR AS FAR AS OVERALL TIMING...WITH QPF DIFFERENCES.
HOWEVER...MODELS SUGGEST THAT TONITE SHOULD BE A GOOD CANDIDATE FOR
POSSIBLE HEAVY RAIN. IN ADDITION...SVR WX CHANCES SHOULD PICK UP
ESPECIALLY AFT 00Z MON AS UPPER JET NOSES IN AND ATMOSPHERE
DESTABILIZES...AND A WARM FRONT SWEEPS NORTH THRU THE AREA. SEE
SWODY1 FOR DETAILS.

IT APPEARS NOW THAT AS THE UPPER/SFC LOW GRADUALLY MEANDERS ACROSS
THE UPPER MIDWEST AND FILLS...THE ATTENDANT COLD FRONT MAY NOT MAKE
IT THRU THE FCST AREA TIL TUE...THUS LEAVING US IN SW LOW LEVEL
FLOW. GFS SHOWS THE TRANSITION OF SFC WINDS TO THE WEST MORE CLEARLY
THAN ETA...BUT IMBEDDED IMPULSES IN THE GENERAL FLOW WILL PROBABLY
COAX THE FRONT BACK AND FORTH ACROSS THE FOUR STATE AREA FOR MUCH OF
THE WEEK. THE FIRST SUCH IMPULSE WILL BE MON NITE...WHICH SHOULD
RESULT IN HIER CHANCES OF TSTMS SOUTH AND EAST OF THE OHIO
RIVER...WITH A SLGT RISK OF SVR. THERE MAY BE A BRIEF REPRIEVE FROM
THE SOGGY WX FOR MUCH OF THE DAY TUE BEFORE THE NEXT...MORE
SIGNIFICANT IMPULSE CHARGES INTO THE FOUR STATE AREA OUT OF AR TUE
NITE/WED. THE GULF WILL REMAIN OPEN FOR BUSINESS AS A PAIR S/WVS IN
THE GENERAL SW TO NW UPPER FLOW HEAD ACROSS NRN PARTS OF THE OHIO
RIVER VALLEY THU AND FRI. SAT MAY PROVIDE A PARTLY CLOUDY DAY...BUT
NOT WITHOUT A LINGERING CHANCE OF PCPN.

AS FOR TEMPS...ONCE AGAIN MEX GUIDANCE IS SHOWING A WARMER TREND WED
THRU FRI ESPECIALLY FOR THE OVERNITE HOURS...WILL LEAN THE GRIDS
TOWARD THAT.

.PAH...NONE.

DB
Hazardous weather outlook, May 4, 4:15 AM CST, 6 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
515 AM CDT SUN MAY 4 2003

...MODERATE RISK FOR MUCH OF SOUTHEAST MISSOURI LATE THIS AFTERNOON
AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT TO THE WEST OF A PERRYVILLE TO DEXTER MISSOURI LINE.  A
SLIGHT RISK OF SEVERE WEATHER HAS BEEN POSTED FOR THE REMAINDER OF
THE QUAD STATE.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
QUAD STATE THROUGH THE DAY AS A WARM FRONT MOVES INTO THE REGION.
INSTABILITY WILL INITIALLY BE TOO WEAK FOR SEVERE THUNDERSTORMS THIS
MORNING...BUT MAY INCREASE ENOUGH THROUGH THE AFTERNOON FOR A FEW
THUNDERSTORMS TO PRODUCE MARGINALLY SEVERE HAIL.

HOWEVER...AS A VIGOROUS UPPER LEVEL DISTURBANCE APPROACHES THE AREA
THIS EVENING...NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED.  A FEW
TORNADIC SUPERCELLS WILL BE POSSIBLE IN THE MODERATE RISK AREA OF
SOUTHEAST MISSOURI EARLY THIS EVENING.  HOWEVER...THE STORMS ARE
EXPECTED TO FORM A SQUALL LINE AS THEY APPROACH THE MISSISSIPPI
RIVER BY MID EVENING.  SIGNIFICANT WIND DAMAGE AND SOME LARGE HAIL
WILL BE POSSIBLE WITH THE SQUALL LINE AS IT MOVES EASTWARD ACROSS
THE QUAD STATE THROUGH THE EARLY MORNING HOURS MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THROUGHOUT THE QUAD
STATE FOR MONDAY AFTERNOON AND EVENING...AS A WEAK COLD FRONT MOVES
INTO THE REGION.  LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINS
WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO OR TWO CANNOT
BE RULED OUT.

SEVERAL PERIODS OF THUNDERSTORMS ARE FORECAST THROUGH NEXT WEEK AND
INTO NEXT WEEKEND.  THE TIMING AND INTENSITY OF THESE EVENTS WILL
NEED TO BE WATCHED CLOSELY...THE POTENTIAL FOR WIDESPREAD FLOODING
PROBLEMS WILL INCREASE WITH EACH SUCCESSIVE EVENT THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS THROUGHOUT THE QUAD STATE SHOULD BE PREPARED FOR ACTIVATION
THIS AFTERNOON AND TONIGHT...AND AGAIN ON MONDAY AFTERNOON AND
EVENING.

DRS

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ballard

When
May 4, 10:20 AM CST to 10:30 AM CST
Where
Ballard County, Wickliffe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -89.083

Hail, McCracken

When
May 4, 10:50 AM CST
Where
McCracken County, Grahamville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.100, -88.783

Hail, McCracken

When
May 4, 10:58 AM CST to 11:12 AM CST
Where
McCracken County, Massac
Measured
2.5 in hail
Injuries
1 direct, 0 indirect
Property damage
$20 million
Reported by
EMERGENCY MANAGER
Coordinates
37.017, -88.683

Hail, McCracken

When
May 4, 11:17 AM CST
Where
McCracken County, Reidland
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.017, -88.533

Hail, Livingston

When
May 4, 11:24 AM CST
Where
Livingston County, 2 mi S of Ledbetter
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.017, -88.483

Hail, Marshall

When
May 4, 11:24 AM CST to 11:32 AM CST
Where
Marshall County, Calvert City
Measured
2.75 in hail
Property damage
$10 million
Reported by
TRAINED SPOTTER
Coordinates
37.033, -88.350

Thunderstorm Wind, Marshall

When
May 4, 11:32 AM CST
Where
Marshall County, 2 mi N of Tatumsville
Measured
70 kt (81 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
36.950, -88.300

Hail, Lyon

When
May 4, 11:50 AM CST
Where
Lyon County, 3 mi SW of Kuttawa
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -88.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351583, 5351584, 5351585, 5351586, 5351587, 5351588, 5351589, 5351590.